Alert archive / Nebraska / Special Weather Statements in 2017

Special Weather Statement, NWS Cheyenne, WY

July 19, 2017Cheyenne County, Nebraska

NWS Cheyenne, WY issued this special weather statement at Jul 19, 2017, 6:28 PM MDT for Cheyenne County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2017, 6:28 PM MDT (00:28 UTC)
Expired
Jul 19, 2017, 7:15 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 135 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3997 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WWUS85 KCYS 200028
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
628 PM MDT WED JUL 19 2017
 
NEZ021-055-200115-
Cheyenne NE-Morrill NE-
628 PM MDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN MORRILL COUNTIES UNTIL 715 PM MDT...

At 627 PM MDT, Doppler radar was tracking a strong thunderstorm near
Potter, or 17 miles northwest of Sidney, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Potter.

This includes Interstate 80 in Nebraska between mile markers 39 and
47.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4117 10330 4127 10337 4145 10313 4122 10290
TIME...MOT...LOC 0027Z 236DEG 12KT 4126 10326 

$$

Trudel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jul 19, 5:15 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 19, 5:15 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
515 PM MDT Wed Jul 19 2017

.SHORT TERM...(This evening through Friday)
Issued at 306 PM MDT Wed Jul 19 2017

It is quite the scorcher out there today with many locations in the
90s and even 100s. Increasing cloud cover should help to curb
additional heating. Already, a few showers and thunderstorms have
developed out west and across our northern counties, and anticipate
this trend to continue through the evening. The main cold front
looks to be hung up along our northern counties, while a prefrontal
trough/dryline has moved east across the southeast Wyoming counties.
Winds in the wake of this trough have become more of a
north/northeast direction likely a result of some terrain forcing as
well. This should aide enhancement of current convective
development through the evening. Although llvls are quite dry
across southeast Wyoming, plentiful moisture aloft should help
produce light to moderate rain from this activity and not solely
virga. Warm temps aloft still may curtail thunderstorm intensity,
but enough forcing and moisture should redevelop at least garden
variety t- storms through the late afternoon and evening. The cold
front looks to push south and weaken overnight, but still may
initiate a few showers through the early morning hours.

East-southeasterly return flow in the wake of the front looks to
advect higher llvl moisture across our plains, with a patchy
stratus deck likely to develop tonight. Temperatures for tomorrow
will also be a bit cooler, but readings will still be hot.
Forecast soundings illustrate a moderately unstable environment
with a weak cap in place, so would imagine convection will develop
over the higher terrain by mid afternoon, and shift east across
the forecast area through the evening. Midlevel/upper level flow
is not strong by any means, but bulk shear values around 30 kts
could contribute to the development of a strong storm or two with
small hail and gusty winds. Moderate rainfall is a good bet as
well from this activity, but with dry antecedent conditions,
flooding potential will remain localized. Another front moving
through the forecast area on Friday will focus convection more
over western and southern locations.

.LONG TERM...(Friday night through Tuesday)
Issued at 306 PM MDT Wed Jul 19 2017

A drier airmass will push into the region by late Friday into
Saturday as the midlvl ridge shifts westward into Utah and
northwesterly flow aloft ensues.  The best coverage of storms on
Saturday aftn will likely be south into Colorado.  The ridge axis
should be overhead on Sunday with convection limited by the
subsidence aloft.  Tstm chances may be on the increase by early next
week as the ridge continues to move eastward and midlvl flow becomes
more southwesterly, transporting monsoonal moisture into the region.
 Winds will be rather light through the extended period with mostly
seasonal temps.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 515 PM MDT Wed Jul 19 2017

VFR conditions overall through the period. Scattered showers and
thunderstorms will be over parts of southeast WY and the southern
Panhandle through the evening. Gusty winds and brief heavy rain will
be the main threat with these storms with brief MVFR vsbys.

&&

.FIRE WEATHER...
Issued at 306 PM MDT Wed Jul 19 2017

Hot and dry conditions today are in place today across the
district, with occasional breezy west-northwest in shower and
thunderstorm activity. Humidities will be on the rise with a
general increase in moisture. Daily chances for
showers/thunderstorms will persist over the next few days,
especially over the higher elevations of southeast Wyo. Main
concerns with this activity will be lightning as well as gusty and
erratic outflow winds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RJM
LONG TERM...ZF
AVIATION...RE
FIRE WEATHER...RJM
Hazardous weather outlook, Jul 19, 4:34 AM MDT, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
434 AM MDT Wed Jul 19 2017

NEZ002-003-019>021-054-055-095-096-201045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
434 AM MDT Wed Jul 19 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are a possibility this afternoon and
evening across the western Nebraska Panhandle. While severe storms
are generally not expected today, a few storms could produce
stronger wind gusts to around 50 mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms will increase in coverage across the region on
Thursday as moisture levels increase and an upper level
disturbance moves through. While widespread heavy rains are not
expected Thursday, a few persistent slower moving storms could
produce localized rises in small creeks. Fewer thunderstorms are
expected over the weekend, with an increase in daily thunderstorm
activity possible for early next week.

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>119-201045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
434 AM MDT Wed Jul 19 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are a possibility this afternoon and
evening across southeastern Wyoming. The thunderstorms will
develop over the mountains in the early afternoon hours where
they will be a bit more numerous, eventually developing out into
the lower elevations through the course of the mid to late
afternoon. While severe storms are generally not expected today,
a few storms could produce stronger wind gusts to around 50 mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms will increase in coverage across the region on
Thursday as moisture levels increase and an upper level
disturbance moves through. While widespread heavy rains are not
expected Thursday, a few persistent slower moving storms could
produce localized rises in small creeks. Fewer thunderstorms are
expected over the weekend, with an increase in daily thunderstorm
activity possible for early next week.

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 19, 5:59 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
559 PM MDT WED JUL 19 2017

NEZ021-055-200045-
Cheyenne NE-Morrill NE-
559 PM MDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES UNTIL 645 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dalton, or 22 miles north of Sidney, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dalton and Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4129 10274 4142 10305 4189 10273 4187 10268
      4176 10267 4174 10264 4143 10264
TIME...MOT...LOC 2359Z 209DEG 28KT 4145 10287

Trudel
Special weather statement, Jul 19, 6:19 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
619 PM MDT WED JUL 19 2017

NEZ021-055-200100-
Cheyenne NE-Morrill NE-
619 PM MDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES UNTIL 700 PM MDT...

At 619 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gurley, or 13 miles north of Sidney, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gurley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4120 10295 4135 10305 4157 10269 4148 10263
      4140 10263 4139 10261 4127 10261
TIME...MOT...LOC 0019Z 231DEG 12KT 4133 10292

Trudel
Special weather statement, Jul 19, 6:28 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
628 PM MDT WED JUL 19 2017

NEZ021-055-200115-
Cheyenne NE-Morrill NE-
628 PM MDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN MORRILL COUNTIES UNTIL 715 PM MDT...

At 627 PM MDT, Doppler radar was tracking a strong thunderstorm near
Potter, or 17 miles northwest of Sidney, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Potter.

This includes Interstate 80 in Nebraska between mile markers 39 and
47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4117 10330 4127 10337 4145 10313 4122 10290
TIME...MOT...LOC 0027Z 236DEG 12KT 4126 10326

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:41 PM MDTAreal Flood AdvisoryCYSGoshen2 hr
Jul 20, 5:34 PM MDTSpecial Weather StatementCYSGoshen41 min
Jul 19, 6:19 PM MDTSpecial Weather StatementCYSCheyenne41 min
Jul 19, 6:41 PM MDTAreal Flood AdvisoryCYSCheyenne2 hr
Jul 19, 7:17 PM MDTSpecial Weather StatementCYSCheyenne43 min
Jul 19, 7:31 PM MDTFlash Flood WarningCYSCheyenne3 hr
Jul 19, 8:50 PM MDTSpecial Weather StatementCYSScotts Bluff40 min
Jul 19, 10:05 PM MDTSpecial Weather StatementCYSScotts Bluff40 min

Nearby

Special Weather Statements in Nebraska, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.